- Written by Ethan Abbott
Toxicology Literature of Note
This study, performed on swine, looked on the decrease in half-life of CO with different oxygen delivery techniques. They compared non-rebreathing masks, to CPAP and two pressure support ventilation devices. They found that one pressure support device, the PSV-Leg can be more efficient than NRB in eliminating CO. Further studies will be required to see if this increased elimination can lead to decreased development of neurological sequalae in humans.
Important note: CO elimination is not the key, and also not what the physiology behind HBO treats (which is the inflammatory cascade that leads to the neurologic effects). Take a look at one of my favorite studies ever . . . Mechanism of the toxic action of carbon monoxide – howard.
This study looks at over 1400 acute overdose patients and analyzes their initial lactate concentration to predict mortality. They found that the optimal lactate cut off to predict death was 5.0 mmol/L and performed best for salicylates, sympathomimetics, acetaminophen and opioids. Further studies are needed to determine the role of lactate and patient care.
This article has a quick review on the differences between body packers versus stuffers and looks at different dose CT scanning to identify small baggies after ingestion. They conclude that low dose CT scan, which has an equivalent dose to abdominal X-ray, is an appropriate screening method for body stuffers.
Toxicology in the News
An interesting look at how lowering the CDC threshold for lead in children may negatively affect those we are trying to help.
Naloxone saves lives, and now it can be obtained over the counter from over 700 pharmacies in NY . . . or can it? The New York Times has found that of the 720 pharmacies on the city’s list of locations that provide the drug, only about a third actually had it and would dispense it without a prescription.
A short article on the Radium girls of the 1920s, with some amazing pictures. These girls were told that Radium was safe to work with. But, while their male co-workers wore lead aprons, these ladies were licking radium laced paintbrushes to draw dials on watches, which toxic effects.
Toxicology Toxin of the Month
April showers bring May flowers, although in our case it may be more fitting to just beg for the snow to end. Next month I will choose a toxic plant or flower to discuss, but when deciding what to write about this month, I thought of what can be linked to “showers”. I’m not going to discuss water intoxication, too boring, but what about something that lives in a moist environment, and it hit me . . . mushrooms! There are too many toxic mushrooms to describe here in detail, so I decided to pick just one, which is my favorite:
You are called to treat a patient who is actively seizing. He is a 45 year old male, without any medical history. His wife states that they were just about to sit down to dinner when he began to convulse. You administer the usual 6mg lorazepam, but he continues to seize. You ask for more lorazepam, as well as phenytoin. Nothing is happening, he is still seizing.
As you are preparing to intubate this patient, your medical student is attempting to obtain more information from his wife. He is healthy, not on medications and never touched any illicit drug. He enjoys hiking and had a mushroom risotto for lunch earlier in the day. You overhear this bit of information and since you always listen to the toxicology lectures, you believe you now know what is causing this patient’s status epilepticus. You ask for a different medication now, and hope that it works.
Morels are delicious mushrooms! A true morel (Morchellaceae morchella) is on the left of the picture; while on the right is a false morel (Gyromitra esculenta) and the cause of the patient’s seizures.
Gyromitra mushrooms contain gyromitrin which undergoes hydrolysis to yield a family of N-methyl-formyl hydrazines. These molecules on subsequent hydrolysis yield N-methyl-N-formyl hydrazine and monomethylhydrazine.
The hydrazine moiety reacts with pyridoxine, resulting in inhibition of pyridoxal phosphate-related enzymatic reactions. This interference with pyridoxal phosphate disrupts the function of the inhibitory neurotransmitter γ-aminobutyric acid (GABA). This decrease in GABA is thought to contribute to the diverse neurological manifestations typically associated with this ingestion.
This is the same mechanism of toxicity that is seen after isoniazid overdose:
Toxicity manifests after several hours, and cooking the mushroom may not completely destroy the toxin. Seizures should initially be treated with benzodiazepines, but as with INH, treatment is with pyridoxine (70 mg/kg IV, up to 5g).
You provide pyridoxine to your patient and finally the seizures stop and he is admitted to your ICU.